IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2498 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2788    
    Printed87    
    Emailed0    
    PDF Downloaded315    
    Comments [Add]    
    Cited by others 8    

Recommend this journal

 

 RESEARCH ARTICLE
Year : 2010  |  Volume : 42  |  Issue : 1  |  Page : 44-49

Naproxen aggravates doxorubicin-induced cardiomyopathy in rats


Department of Pharmacology, Faculty of Pharmacy, Hamdard University, Hamdard Nagar, New Delhi 110062, India

Correspondence Address:
Rahila Ahmad Pathan
Department of Pharmacology, Faculty of Pharmacy, Hamdard University, Hamdard Nagar, New Delhi 110062
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.62411

Rights and Permissions

Background : The repercussion of the heated dispute on cyclooxygenase-2 (COX-2) selective nonsteroidal anti-inflammatory drugs (NSAIDs) led to the national and international withdrawal of several of the recently introduced coxibs. Further debate and research have highlighted risks of the classical NSAIDs too. There is much controversy about the cardiovascular safety of a nonselective NSAID naproxen (NAP) and its possible cardioprotective effect. Objectives : The study was undertaken to determine the cardiovascular effects of NAP on doxorubicin-induced cardiomyopathy in rats. Materials and Methods : Male albino rats received a single i.p. injection of normal saline (normal control group) and doxorubicin (DOX) 15 mg/kg (toxic control group). Naproxen was administered alone (50 mg/kg/day, p.o.) and in combination with DOX and DOX + trimetazidine (TMZ) (10 mg/kg/day, p.o.) for 5 days after 24 h of DOX treatment. DOX-induced cardiomyopathy was assessed in terms of increased activities of serum lactate dehydrogenase (LDH), tissue thiobarbituric acid reactive substances (TBARS) and decreased activities of myocardial glutathione, superoxide dismutase and catalase, followed by transmission electron microscopy of the cardiac tissue. Results : Doxorubicin significantly increased oxidative stress as evidenced by increased levels of LDH and TBARS and decreased antioxidant enzymes levels. Both biochemical and electron microscopic studies revealed that NAP itself was cardiotoxic and aggravated DOX-induced cardiomyopathy and abolished the protective effect of TMZ in rats. Conclusions : This study indicates that NAP has the potential to worsen the situation in patients with cardiovascular disease. Therefore, it should be used cautiously in patients with compromised cardiac function.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow